Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 137, NWS Denver/Boulder, CO

August 16, 2001Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 16, 2001, 5:50 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 16, 2001, 5:50 PM MDT (23:50 UTC)
Expired
Aug 16, 2001, 6:50 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS55 KBOU 162353
SVRDEN
COC001-005-170050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN NORTHEAST COLORADO
  EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 650 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LEADER...OR ABOUT 26 MILES
  SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 20 MPH.

  A SECOND SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF           
  BYERS...OR 34 MILES SOUTHWEST OF FORT MORGAN...MOVING EAST AT 18   
  MPH.  
 
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DEER
TRAIL...JOLLY RANCH...LEADER AND SHAMROCK.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

BAKER
LAT...LON 4000 10409 3958 10425 3958 10372 4000 10372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:05 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 3:05 PM MDT, 2 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT THU AUG 16 2001

A WEAK RIDGE CURRENTLY EXISTS OVER THE GREAT BASIN AND NORTHWARD
INTO THE CANADIAN ROCKIES.  TROUGHINESS OVR CENTRAL AND WESTERN
CANADA EXTENDS SOUTH INTO GREAT LAKES REGION AND PROVIDES THE
CURRENT NORTHWESTERLY FLOW OVR STATE TODAY.  SCATTERED COVERAGE OF
STORMS LOOK GOOD FOR TONIGHT WITH THE PASSAGE OF SHORTWAVE TROUGH
SEEN IN HEIGHT FIELS...300MB POT VORT AND WATER VAPOR IMAGES.
CURRENT PROGRESS OF STORMS THIS AFTERNOON ARE AT 19KTS TO THE EAST
SO WILL AGAIN EXPECT THREAT OF FLOODING RAIN LOW ENOUGH NOT TO
MENTION IN ZNS.  WILL EXPECT A GENERAL DRYING AND WARMING TREND INTO
THE WEEKEND WITH AVN SHOWING A 5940 METER HIGH OVR 4 CORNERS BY SUN
AFTERNOON.  AHEAD OF THIS...WATER VAPOR IMAGE ALSO SHOWS NEXT
SHORTWAVE TROUGH JUST CROSSING MONTANA/CANADA BORDER WITH ONLY
MODERATE NORTH SFC WINDS OVER ALBERTA AND SASKATCH.  MESO-ETA TAKES
THIS FEATURE AND BRINGS A WEAK SURGE INTO NORTHEAST COLO MIDDAY
FRIDAY.  WILL NOT EXPECT MUCH FROM THIS SURGE WITH DOWNWARD FORCING
SEEN IN THE DIV-Q FIELDS.  AREA WILL MOST LIKELY EXPERIENCE A
DOWNSLOPE COMPONENT WITH THE SURGE AS THE RIDGE AXIS STILL HOLDS TO
THE WEST.  WILL DROP POPS ACROSS CWA FOR FRIDAY AND FRIDAY NIGHT
RELATIVE TO TODAY DUE TO EXPECT DRYING AND INCREASED STABILITY.  ALL
MDLS SHOW ADDITIONAL DRYING IN THE LOW LVLS FOR SATURDAY WITH RIDGE
AXIS UPON THE STATE.  TEMP GUIDANCE HAS COOLED A BIT BUT WILL ADHERE
CLOSER TO PREVIOUS FCST NUMBERS AND ONLY NUDGE DOWN A DEGREE OR TWO
ON THE HIGHS.

EXTENDED PD SUNDAY THRU THURSDAY...THE BEST NORTHWESTERLY FLOW ALOFT
OCCURS OVR STATE IN THE EARLIER 48 HRS AS RIDGE OVR GREAT BASIN
WEAKENS WITH THE ADVANCE OF A DEEP LOW CURRENLY OFF WASH/CANADA
COAST.  FLOW OVR THE STATE WILL STRENGTHEN LATE SUNDAY INTO TUESDAY
AS SOUTHWEST TO NORTHEAST ORIENTED RIDGE AXIS SLOWLY FLATTENS AND
ZONAL FLOW DEVELOPS.  THIS WILL SHUT THE FLOW OF TROPICAL MOISTURE
OFF TO THE DESERT REGION ALONG WITH COLO.  NEXT BATCH OF MEXICAN
SUBTROPICAL MOISTURE ENTERS THE STATE LATE MONDAY INTO TUESDAY AS
AVN HINTS AT PLACING THE NEXT CENTER OF HIGH PRESSURE CIRCULATION
OVER NRN TEXAS AND OKLAHOMA.  THIS IDEA HOLDS INTO WEDNESDAY WITH
THE MRF SHOWING EVEN RICHER MONSOON MOISTURE.   FREDIN

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:52 PM MDTSevere Thunderstorm WarningBOUElbert43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.